Hi! New to the group, but not to T1D or Food Allergies (or CD, or MS, or Graves...)
12 yr old daughter with Multiple FA's from Day 1 DX'ed with T1D 5 yrs ago, Dx'ed with CD (confirmed via endo)... A mom with a child with T1D and FAs was sent to me, via forums.... and asked what we do, given a dairy allergy....
I said - there's Lactose in Glucagon? I hadnt read it... and no, we're not lax with things, we just missed it entirely.... Is daughter allergic to milk? Oh yes. 3 licks of a popsicle/creamscle caused full hives. She avoids 100% of milk, egg, wheat (CD), nuts, et al.... Limited diet, VERY healthy... cept for a non-working pancreas :)
I digress. Anyhow - We used glucagon once or twice in last 5 yrs, had no reaction, afaik. Is there an alternative to Glucagon that we should be looking at?
Thanks so much!
I'm a fan of the small squeeze tubes of cake frosting or glucose gel (in pharmacy section). Even if someone is non-responsive and not able to swallow, you can squeeze it in the person's mouth between the cheek and gum so sugar can absorb without choking.
If the person is able to swallow the best is juice or regular soda to quickly reverse a bad low.
It's unusual to have such severe lows that require glucagon. Have you gotten the issues resolved so your daughter won't have to use it again? Glucagon is nasty stuff and tends to make people pretty sick and cause bad hyperglycemia.
I've never needed it in 30+ years, but it could be a life saver. First off, there is no lactose in glucagon, it's an excipient, meaning it's part of the formulation and not considered part of the medicine. 2nd, it's injectable which is a huge difference when compared to lactose ingested as in drinking a glass of milk. Also, it's everywhere including IV's in ringers solution and probably many other injectable medicines/vaccines.
there isn't much public information regarding injectable lactose and allergic reactions. It almost sounds like there's no relationship but I didn't do a real search. I found a list of EMEA comments on required excipient labeling for injectable lactose as follows: "SPC proposal: Patients with rare hereditary problems of galactose intolerance, the Lapp lactase deficiency or glucose-galactose malabsorption should not take this medicine".
Maybe you could talk it over with your allergist and figure out a way to do a tolerance test, so it's at least in a controlled environment instead of in an actual emergency. I could see this as a real problem during an ER visit for DKA where they might start an IV.
cheers and good luck. if you find something out please update us, my son has a milk allergy too.